Excessive Heat, Bollinger
- When
- July 17, 10:00 AM CST to July 19, 5:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- AWOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
High temperatures once again climbed to around the 100-degree mark after being in the upper 80's to mid 90's for about ten days. The high at Cape Girardeau was 98 on the 18th and 101 on the 19th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
High temperatures once again climbed to around the 100-degree mark after being in the upper 80's to mid 90's for about ten days. The high at Cape Girardeau was 98 on the 18th and 101 on the 19th. Overnight lows were in the mid 70's. Accounting for the humidity, the heat index peaked between 109 and 114 on the 18th and 19th. A strong and persistent high in the upper levels of the atmosphere remained anchored over the central states.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:46 AM CST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
646 AM CDT TUE JUL 17 2012
.UPDATE...
ISSUED AT 646 AM CDT TUE JUL 17 2012
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 12Z TAF ISSUANCE.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 338 AM CDT TUE JUL 17 2012
THE UPPER HIGH/RIDGE WILL HOLD OVER THE REGION INTO THURSDAY WHEN
IT FINALLY BEGINS TO RETROGRADE TO THE WEST. THE MAIN ISSUE IN
THE SHORT TERM WILL BE THE HEAT AND HUMIDITY...WHICH SHOULD BE
PUSHING HEAT ADVISORY CRITERIA EACH DAY THROUGH THURSDAY.
THE NAM SEEMS TO BE THE MOST REALISTIC WITH LOW-LEVEL
TEMPERATURES...GIVEN THAT IT WAS FAR BETTER THAN THE STILL TOO
COOL GFS FOR HIGHER THAN EXPECTED TEMPERATURES ON MONDAY.
DEFINITELY WENT WELL ABOVE MAV/MET GUIDANCE FOR HIGHS EACH
AFTERNOON.
THE BIGGEST QUESTION IS THE FATE OF DEWPOINTS WITH THE EXTREME
MIXING THAT IS EXPECTED. THE MAV APPEARS TOO AGGRESSIVE WITH A
MOISTENING TREND...SO TRIED TO KEEP THEM NEARER THE NAM-BASED MET
NUMBERS. HOWEVER...THIS STILL YIELDS A MINOR MOISTENING TREND
THROUGH THE PERIOD.
THE BOTTOM LINE IS THAT THE FORECAST HEAT INDICES REACH 105
SOLIDLY OVER THE NORTHERN HALF OF THE AREA THIS AFTERNOON...WITH
MUCH OF THE SOUTH FALLING JUST SHY OF IT. REALLY HAVE NO OPTION
BUT TO ISSUE A HEAT ADVISORY FOR THIS AFTERNOON ALONG AND NORTH OF
A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. CONFIDENCE
IS TOO LOW TO EXTEND IT SOUTHWARD OR BEYOND TODAY. ONCE WE SEE HOW
MUCH MIXING OCCURS TODAY...THE DAY SHIFT SHOULD BE ABLE TO MORE
CONFIDENTLY ADJUST THE HEADLINE IN TIME AND SPACE.
FORECAST HEAT INDICES FOR WEDNESDAY REACH 105 THROUGHOUT THE
AREA...THE WORST DAY SHOULD BE THURSDAY WHEN DEWPOINTS WILL BE
POOLING ACROSS THE AREA AHEAD OF OUR NEXT WELL-ADVERTISED COLD
FRONT. HAVE SIMILAR CONCERNS FOR MIXING ON WEDNESDAY AS FOR TODAY.
THE FORECAST FOR WEDNESDAY IS SLIGHTLY WARMER THAN TODAY...AND
MIXING WILL BE EVEN DEEPER. IF WE MIX OUT TOO MUCH TODAY...AND
BLOW THE ADVISORY...IT WILL BE DIFFICULT TO HIT IT ON WEDNESDAY.
THURSDAY SHOULD HAVE NO PROBLEM REACHING ADVISORY LEVELS...BUT
CONVECTION COULD PROVIDE SOME RELIEF IN THE AFTERNOON AND EVENING.
THE 00Z MODELS CONTINUE TO GENERATE CONVECTION/QPF OVER THE
AREA EACH AFTERNOON...BUT MODEL SOUNDINGS ARE NOT SO CONVINCING.
THE NAM SOUNDINGS REALLY SHOW NO VARIABILITY ACROSS THE
AREA...SUPPORTING A SLIGHT CHANCE POP THROUGHOUT THE AREA THIS
AFTERNOON. GUIDANCE SEEMS TO PREFER AREAS EAST OF THE MISSISSIPPI
FOR LOW CHANCE POPS WEDNESDAY AFTERNOON. AS THE UPPER RIDGE BEGINS
TO BREAK DOWN THURSDAY...BETTER COVERAGE CAN BE EXPECTED...STILL
WITH AN EMPHASIS IN THE EAST AND NORTHEAST.
GIVEN THE VERY DEEP MIXING EXPECTED EACH AFTERNOON...A VERY
LOCALIZED DAMAGING WIND THREAT WILL ACCOMPANY MOST THUNDERSTORMS.
OF GREATER CONCERN ARE PRECIPITABLE WATER VALUES AROUND 2
INCHES...WHICH WILL LEAD TO LOCALLY HEAVY RAINFALL AND POTENTIALLY
SOME LOCALIZED FLOODING ISSUES.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 338 AM CDT TUE JUL 17 2012
THE LATEST MODEL RUNS ARE IN REASONABLE AGREEMENT WITH UPPER RIDGE
RETROGRADING WESTWARD ALLOWING FOR AN UPPER LEVEL TROUGH TO PLUNGE
INTO THE HEARTLAND. THIS TROUGH WILL HAVE A SURFACE REFLECTION OF A
WEAK COLD FRONT WHICH SHOULD BRING A GOOD CHANCE OF RAIN LATE IN THE
WEEK WITH COOLER AND DRIER AIR IN ITS WAKE. THE OPERATIONAL ECMWF
AND THE GFS ARE IN FAIRLY GOOD AGREEMENT WITH THE TIMING AND
PLACEMENT OF THE SURFACE BOUNDARY. THE GFS IS MUCH MORE PROLIFIC
WITH THE SURFACE FEATURE. BOTH DO HOWEVER AGREE THE BEST CHANCE OF
RAIN AND RELIEF FROM THE HEAT WILL BE EAST OF THE MISSISSIPPI RIVER.
AS FOR TEMPS AND DEW POINTS...ACTUALLY WENT CLOSER TO THE MEX THAN
THE EXTENDED INIT WITH COOLER AND DRIER AIR IN THE BOUNDARY'S WAKE
FOR FRIDAY AND THROUGH THE WEEKEND. CLOUDS AND WEATHER SHOULD KEEP
US BELOW HEAT ADV CRITERIA AFTER THURSDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 646 AM CDT TUE JUL 17 2012
TAFS ARE VFR. SHOULD SEE DECENT CU FIELD DEVELOP LATER THIS
MORNING. SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...BUT COVERAGE WILL BE TOO LOW TO MENTION EXPLICITLY IN
THE TAFS. SOUTHWEST WINDS TODAY WILL BE SUSTAINED UNDER
10KTS...BUT STRONG VERTICAL MIXING MAY RESULT IN OCCASIONAL GUSTS
INTO THE TEENS. A LIGHT SOUTH OR SOUTHWEST WINDS WILL PREVAIL
AGAIN TONIGHT. THAT SHOULD KEEP FOG FROM DEVELOPING...UNLESS A
TERMINAL RECEIVES SIGNIFICANT RAINFALL THIS AFTERNOON.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR ILZ075>078-080>087.
MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR MOZ076.
IN...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR INZ081-082-085>088.
KY...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR KYZ014-018-019.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM....KH
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 453 AM CDT TUE JUL 17 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 453 AM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON IN AREAS ALONG AND NORTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. HEAT INDEX VALUES AROUND 105 ARE EXPECTED. PLEASE REFER TO THE ADVISORY PRODUCT FOR DETAILS. TO THE SOUTH OF THE ADVISORY HEAT INDEX VALUES WILL RANGE FROM 100 TO 105. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE REGION THIS AFTERNOON. A STRAY STORM MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS...BUT LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDEX VALUES OVER 100 ARE EXPECTED THROUGHOUT THE AREA WEDNESDAY AND THURSDAY. A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS IS FORECAST WEDNESDAY THROUGH FRIDAY. THE GREATEST CHANCES WILL BE NEAR A COLD FRONT THURSDAY AND FRIDAY. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN...BUT A STRAY STORM MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
The national radar mosaic for the moment the first event began.
11 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393191, 393192, 393193, 393194, 393195, 393196, 393197, 393198, 393199, 393200, 393201.